Click Here to
Subscribe
Breaking
News, Updates,
& More
Stay Up
to Date

NCCN Issues First Guideline for Immunotherapy-Related Adverse Events

Web Exclusives - Immunotherapy
Wayne Kuznar

 

The National Comprehensive Cancer Network (NCCN)’s first guideline (version 1.2018) for the management of side effects from immunotherapy recognizes “a new spectrum of adverse events” in patients who are receiving immune checkpoint inhibitor therapy, said John A. Thompson, MD, Director, Phase I Clinical Trials Program, Fred Hutchinson Cancer Research Center, Seattle, WA, at the 2018 NCCN annual conference. Dr Thompson is also chair of the NCCN panel on the management of immunotherapy-related toxicity.

The guideline was developed in conjunction with the American Society of Clinical Oncology, and it emphasizes patient and caregiver education before and during immune checkpoint inhibition (see “Managing Immune Checkpoint Inhibitor Side Effects: Key Recommendations”).

“I don’t think the idea of an entirely different, new spectrum of toxicity with immunotherapy has completely made it out there to the general medical audience,” said Dr Thompson. “We need to tell our patients to have a high level of suspicion that anything they encounter is related to the treatment,” he added.

Immunotherapy has revolutionized the treatment of melanoma and many other cancers, but “with this good news has come some not so good news, and that is the emergence of a new type of toxicity, which we’ll call ‘immune-related adverse events’ or ‘immunotoxicity,’” Dr Thompson said.

Immune-related toxicities can occur early after initiation of immune checkpoint inhibition, although some have occurred after completion of therapy. Immunotherapy may need to be interrupted when grade ≥2 adverse events occur.

“We have some reassurance that we can counsel our patients if we have to stop therapy due to serious toxicity, that as far as we can tell, we’re not jeopardizing anticancer effect,” he told attendees.

Skin Events

Some examples of dermatologic toxicities are maculopapular rash and pruritus, both of which should prompt a total body skin examination and an assessment for a history of inflammatory dermatologic diseases, according to the guideline. As with all checkpoint inhibitor–related adverse events, the assessment should result in a grading of the toxicity, which will determine how it should be managed.

For severe colitis, intravenous steroids can be tried, but if no response is observed in 2 days, a single dose of infliximab can be considered, with tapering of steroids over 4 to 6 weeks, the guideline recommends.

Bullous dermatitis and Stevens-­Johnson syndrome require urgent dermatologic consults for skin biopsies. Of note, the development of vitiligo may signal a better outcome with immunotherapy, Dr Thompson said.

Gastrointestinal Toxicities

Diarrhea and colitis are common immune-related adverse events. A stool evaluation to rule out an infectious etiology is recommended for patients with gastrointestinal adverse events who are receiving immunotherapy.

Hepatic toxicity is also possible, and should be graded according to its severity. Immune-related hepatitis is a serious event that can be difficult to treat, Dr Thompson emphasized.

“You have to treat them aggressively, so holding ipilimumab [Yervoy] or nivolumab [Opdivo], giving high-dose prednisone is important…and perhaps adding a second-line immunosuppressant agent. Mycophenolate is sometimes indicated,” he said, adding that short courses of steroids will probably not be effective. Infliximab is not recommended for the treatment of refractory hepatitis.

Endocrine Events

Endocrine toxicities include new hyperglycemia, which should lead to an evaluation for diabetic ketoacidosis, if clinically appropriate. If the patient has diabetic ketoacidosis, immunotherapy should be stopped, and insulin should be initiated, as directed by the inpatient team and/or endocrinologist.

Thyrotoxicosis, primary adrenal insufficiency, central hypothyroidism, and hypophysitis are other endocrine adverse events related to immunotherapy.

Lung Events

Lung toxicities include pneumonitis, which may require prolonged steroid therapy, Dr Thompson said. With mild pneumonitis, immunotherapy should be stopped, and the patient should be reassessed in 1 to 2 weeks.

Ocular Toxicity

Ocular side effects are a common type of immunotoxicity. Vision testing under the guidance of an ophthalmologist that includes a fundoscopic examination is recommended for a patient with vision changes.

Nervous System and Cardiac Events

Nervous system adverse events associated with immunotherapy include myasthenia gravis, peripheral neuropathy, and encephalitis.

Cardiac toxicity is rare with immunotherapy, “But when it happens, it may be disastrous,” Dr Thompson told attendees. Abrupt and fatal myocarditis has been described in the literature with immunotherapy, he said. Any patient with a significant history of myocarditis or conduction abnormalities should consult a cardiologist before proceeding with immunotherapy, he advised.

Severity Should Guide Management

In general, immunotherapy can be continued with close monitoring if a patient has a grade 1 adverse event, with the exception of neurologic, hematologic, and cardiac events.

Immunotherapy should be halted for most grade 2 adverse events, with consideration of resuming therapy when the adverse event reverts to grade 1 or less. Corticosteroids may be given in this situation.

Checkpoint inhibitors should be held for any grade 3 side effects, and high-dose prednisone (1-2 mg/kg daily) or intravenous methylprednisolone (1-2 mg/kg daily) should be started.

Corticosteroids should be tapered over 4 to 6 weeks. With no improvement in symptoms after 48 to 72 hours of treatment with high-dose corticosteroids, infliximab may be used in some cases.

Grade 4 adverse events generally warrant permanent discontinuation of immune checkpoint inhibitors, except for endocrinopathies, which can be managed by hormone replacement.

Related Items
Checkpoint Inhibitor a New Approach to Jump-Start a Waning Response to CAR T-Cell Therapy
Phoebe Starr
JHOP - March 2019 Vol 9, No 1 published on March 13, 2019 in ASH 2018 Highlights, Immunotherapy
First-Line Ibrutinib Improves Outcomes Compared with Current Standard of Care in Older Patients with CLL
Wayne Kuznar
JHOP - March 2019 Vol 9, No 1 published on March 13, 2019 in ASH 2018 Highlights, Leukemia
Explosive Development of BCMA CAR T-Cell Therapy for Multiple Myeloma
Phoebe Starr
Web Exclusives published on March 6, 2019 in Immunotherapy, Multiple Myeloma
Avelumab plus Axitinib Combination Improves Outcomes in Advanced Renal-Cell Carcinoma
Wayne Kuznar
Web Exclusives published on January 17, 2019 in Immunotherapy, Renal-Cell Carcinoma
Nivolumab-Ipilimumab Combination Highly Active in Metastatic MSI-H or dMMR Colorectal Cancer
Web Exclusives published on December 12, 2018 in Colorectal Cancer, Immunotherapy
Building on the Successes of Cancer Immunotherapy
Charles Bankhead
Web Exclusives published on November 26, 2018 in Immunotherapy
Nivolumab plus Ipilimumab Combo Controls Brain Metastases in Patients with Skin Cancer
Phoebe Starr
Web Exclusives published on November 13, 2018 in Immunotherapy
CAR T-Cell Therapy Yields Impressive Responses in Aggressive Blood Cancer
Chase Doyle
Web Exclusives published on October 22, 2018 in Immunotherapy
Immunotherapy Combinations “Raising the Bar”
Phoebe Starr
Web Exclusives published on October 16, 2018 in Immunotherapy
High Tumor Microsatellite Instability a Marker for Lynch Syndrome, More Common Condition Than Generally Expected
Wayne Kuznar
Web Exclusives published on October 16, 2018 in Lynch Syndrome
Last modified: February 19, 2019